Utah, 2024

Flash Flooding and Flooding in Utah, August 12 to 13, 2024

August 12 to 13, 2024 · NWS SLC · 37 events in 11 counties and zones

Monsoonal showers and thunderstorms brought flash flooding and gusty winds to Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$173,000
Crop damage
None recorded
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Monsoonal showers and thunderstorms brought flash flooding and gusty winds to Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 12, 2:23 AM MST, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 12, 2:23 AM MST, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
323 AM MDT Mon Aug 12 2024

.SYNOPSIS...Monsoonal moisture will remain over Utah and southwest
Wyoming for the early part of the weekend, bringing thunderstorms
capable of producing heavy rain and gusty winds. Drier air will
move in for the latter part of the week, with moisture possibly
returning by the weekend.

&&

.SHORT TERM (Through 12Z Wednesday)...High pressure has shifted
eastward into Colorado this morning, putting Utah and southwest
Wyoming under a more southerly flow than has been seen the past
few days. Satellite derived PW values are presently in the 0.8 to
1.0 inch range across the area, with some values up to 1.2 inch
over southwest Utah. In this moist and unstable airmass,
convection is continuing overnight, primarily focused over an area
running north to south across the center of Utah, aided by some
embedded shortwave energy. CAMs indicate this activity will tend
to diminish by sunrise with that additional instability exiting
the area.

In the southwest flow, will see the deeper moisture over southern
Utah lift northward into northern Utah. Afternoon and evening
convection today will be aided by shortwave energy ejecting from a
system moving onshore along the northern California coast. The
shortwaves will move into northern Utah during the late afternoon
and early evening. Thus, anticipating the best coverage of
convection today for the northern half of the state. Gusty winds
will be likely with any storms that develop, and this would also
bring a flash flooding threat to northern Utah burn scars.
Moisture and instability will remain over southern Utah as well,
keeping an elevated flash flood threat over the area. However,
given that coverage is expected to be a bit more scattered in
nature today, have opted against the issuance of a Flash Flood
Watch at this time.

For Tuesday, the previously mentioned northern California trough
is expected to move over the top of the Colorado ridge, grazing
northern Utah as it does so and adding a westerly component to the
flow aloft. This will start to bring drier air into western
portions of the area by late in the day. Because of this, will see
the convective threat Tuesday afternoon become more focused over
the western half of Utah.

.LONG TERM (After 12Z Wednesday)...On Wednesday an upper level
jet max associated with an easterly shifting trough will slide atop
the forecast region. In combination with the movement of the
southern CONUS ridge, moisture advection into the area will become
less favorable, and PWAT values will gradually fall back nearer to
seasonal normal values through the day. That said, remaining
moisture in combination with diurnal heating and synoptic support
will be sufficient to trigger isolated to scattered daytime
convection through northern and eastern Utah, as well as southwest
Wyoming. To that end, the signal for highest coverage is noted along
the high Uintas on into southwest Wyoming. With the stronger jet
flow aloft, shear values will once again be a bit elevated (deep
layer shear around 20-40 kts) which may help to generate some
isolated instances of stronger and more organized convection. As
daytime heating wanes and drying trend continues, lingering
convection will begin to fade late evening into the overnight hours.

Thursday and Friday look to be the quieter days of the forecast
period as positioning of the northern trough and southern ridge
remain less favorable for stronger moisture advection into the
region. To that end PWAT values to fall closer to 60-90% of normal
for mid August, and as such daily convective potential becomes much
more isolated in coverage. The best signal at the moment for a bit
more scattered activity is noted Thursday afternoon in the high
Uintas, southwest Wyoming, and areas near the Idaho/Utah border
where ensembles suggest PWATs may linger a bit closer to that 90%
side of the range. Friday appears to become even more isolated, with
any afternoon initiation more likely off of high terrain. Still,
given the stronger westerlies aloft, shear values will be a bit
elevated and any convection that manages to mature in the right
place could still manage to trend a bit on the strong side.

Moving into the weekend, ensemble guidance shows fairly good
consensus that the southern ridge will migrate back towards the Four
Corners to Southern Plains region while troughing amplifies through
the PacNW. While some mostly minor differences are noted in the
exact placement/strength of these features, the general setup will
help increase deeper south to southwesterly flow, in turn promoting
increased moisture transport back into the region. As a result,
forecast carries a return of daily isolated to scattered convective
chances, with coverage particularly favored across southern Utah as
well as generally along and east of the high terrain. Those with
weekend recreation plans that may take them to rain prone areas such
as slot canyons, typically dry washes, and slickrock areas will at
least want to keep an eye on the daily trends. While less likely,
there does remain a small subset (around 10%) of ensemble members
which favor a stronger ridge positioned nearer to the forecast
region, which would yield drier and warmer weather than currently
included with this forecast.

&&

.AVIATION...KSLC...Pattern will promote increasingly active weather
on Monday, with widespread scattered convective development expected
through the afternoon. Convection will carry threat of lightning,
gusty erratic outflow winds, and brief periods of heavy rainfall.
Any stronger thunderstorms directly over the terminal will be
capable of periodic VIS reductions below VFR. While the strongest
convection is expected to trend downward late evening into the
overnight hours, scattered thundershowers will remain an ongoing
possibility. Excluding the aforementioned outflow threat, winds
largely favored to carry a southerly directional component much of
the period.

.REST OF UTAH AND SOUTHWEST WYOMING...Active weather is once again
expected for the TAF period across much of the area. A few lingering
thundershowers may remain Monday morning, but anticipate convection
to quickly increase in coverage and become fairly widespread through
the afternoon hours. Convection will be capable of lightning, gusty
erratic outflow winds, and periodic heavy rain. The strongest of
these storms will carry potential to briefly reduce VIS below VFR.
Convective coverage will begin to become a bit less widespread and
trend slightly weaker late evening on into the overnight, but
activity appears likely to persist in some capacity for a portion of
the night.

&&

.FIRE WEATHER...With monsoonal moisture in place, the state will see
another round of showers and thunderstorms capable of producing
wetting rains. Storms today will be more focused over northern
Utah than the past few days, though the potential for storms
continues over southern Utah. With the passage of a series of
troughs Tuesday into Wednesday, the flow aloft will turn more westerly,
allowing drier air to move in. This will bring the potential for
critical fire weather conditions beginning Thursday, particularly
for southwestern portions of the area.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM/FIRE WEATHER...Traphagan
LONG TERM/AVIATION...Warthen

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 12, 10:26 AM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1126 AM MDT Mon Aug 12 2024

UTZ115-121745-
Western Millard and Juab Counties UT-
1126 AM MDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of western Millard
County through 1145 AM MDT
...

At 1126 AM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Garrison, or 18 miles south of Baker, moving northeast
at 5 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Millard
County.

This includes Utah Route 21 between mile markers 8 and 15.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3889 11404 3878 11388 3869 11405
TIME...MOT...LOC 1726Z 222DEG 5KT 3875 11408

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 12, 11:42 AM MST, 53 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1242 PM MDT Mon Aug 12 2024

UTZ101-115-121915-
Western Millard and Juab Counties UT-
Great Salt Lake Desert and Mountains UT-
1242 PM MDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of north central Juab
and southern Tooele Counties through 115 PM MDT
...

At 1242 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fish Springs Wildlife Refuge, or 45 miles southwest of Dugway English
Village, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fish Springs Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3966 11326 3972 11350 3999 11337 3989 11298
TIME...MOT...LOC 1842Z 211DEG 17KT 3976 11335

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 12, 12:06 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
106 PM MDT Mon Aug 12 2024

UTZ101-121945-
Great Salt Lake Desert and Mountains UT-
106 PM MDT Mon Aug 12 2024

...Strong thunderstorms will impact portions of southwestern Tooele
County through 145 PM MDT
...

At 106 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Dugway Proving Ground
Test Range to 17 miles northwest of Fish Springs Wildlife Refuge.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dugway Proving Ground Test Range and Utah Test and Training Range
South.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4057 11295 4007 11317 4000 11353 3996 11377
      4018 11364 4043 11345
TIME...MOT...LOC 1906Z 235DEG 16KT 4028 11342 4005 11359

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 12, 12:17 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
117 PM MDT Mon Aug 12 2024

UTZ115>118-121945-
Sanpete Valley UT-Western Millard and Juab Counties UT-
Central Mountains UT-Eastern Juab/Millard Counties UT-
117 PM MDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of western Sanpete,
northeastern Millard and southeastern Juab Counties through 145 PM
MDT
...

At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Scipio, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail, as well as
         frequent cloud-to-ground lightning.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oak City, Yuba Lake State Park, and Mills.

This includes Interstate 15 between mile markers 191 and 206.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3924 11227 3936 11235 3956 11203 3933 11185
TIME...MOT...LOC 1916Z 239DEG 17KT 3933 11221

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Webber
Special weather statement, Aug 12, 12:26 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
126 PM MDT Mon Aug 12 2024

UTZ101-105-106-122000-
Salt Lake Valley UT-Utah Valley UT-
Great Salt Lake Desert and Mountains UT-
126 PM MDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of southwestern Salt
Lake, northwestern Utah and eastern Tooele Counties through 200 PM
MDT
...

At 126 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ophir, or 14 miles southeast of Tooele, moving northeast at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lehi, Herriman, Eagle Mountain, Bluffdale, Cedar Fort, Ophir, Camp
Williams, Bingham Canyon Mine, and Saratoga Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4029 11219 4035 11226 4056 11211 4039 11189
TIME...MOT...LOC 1926Z 213DEG 6KT 4036 11219

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Webber
Special weather statement, Aug 12, 12:34 PM MST, 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
134 PM MDT Mon Aug 12 2024

UTZ101-122000-
Great Salt Lake Desert and Mountains UT-
134 PM MDT Mon Aug 12 2024

...A strong thunderstorm will impact portions of south central Tooele
County through 200 PM MDT
...

At 134 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Dugway English Village, moving northeast at 10
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dugway English Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3999 11283 4005 11307 4027 11300 4019 11260
TIME...MOT...LOC 1934Z 202DEG 7KT 4006 11294

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Webber

The radar

The Salt Lake City radar (KMTX), 137 km away, was scanning. The volume nearest the first event began at 19:32 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 8 hail, 7 flash flood, 2 flood. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
August 12, 12:35 PM MST
Where
Tooele County, 6.13 mi SSW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.100, -112.980

A wind gust of 61 mph was recorded at the Tower Grid mesonet site.

Thunderstorm Wind, Tooele

When
August 12, 12:45 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

A wind gust of 61 mph was recorded at the White Sage mesonet site.

Thunderstorm Wind, Tooele

When
August 12, 12:50 PM MST
Where
Tooele County, 2.61 mi NW of (Dpg)michael Aaf Dug
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -112.960

A wind gust of 60 mph was recorded at the NW Decon Pad mesonet site.

Thunderstorm Wind, Tooele

When
August 12, 2:00 PM MST
Where
Tooele County, 11.75 mi N of Dugway
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.420, -112.750

A power pole was reported to be down from strong winds.

Thunderstorm Wind, Tooele

When
August 12, 2:00 PM MST
Where
Tooele County, 16.22 mi ESE of Gold Hill
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
40.120, -113.530

A wind gust of 63 mph was recorded at the Causeway mesonet site.

Hail, Wasatch

When
August 12, 2:14 PM MST
Where
Wasatch County, 0.86 mi NW of Daniel
Measured
1 in hail
Property damage
$1,000
Reported by
CoCoRaHS
Coordinates
40.510, -111.410

A CoCoRaHS observer reported 1 inch diameter hail.

Flood, Wasatch

When
August 12, 2:19 PM MST to 4:00 PM MST
Where
Wasatch County, 1.87 mi NW of Daniel to 0.67 mi NNE of Daniel
Cause
Heavy Rain
Property damage
$15,000
Reported by
Department of Highways
Coordinates
40.518, -111.427

Reports, videos, and webcams showed several flooded roads.

Thunderstorm Wind, Tooele

When
August 12, 2:50 PM MST
Where
Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -112.980

A wind gust of 62 mph was recorded at the Lower Cedar Mtn mesonet site.

Flash Flood, Utah

When
August 12, 3:00 PM MST to 4:30 PM MST
Where
Utah County, 3.8 mi SW of Lehi to 5.02 mi SW of Lehi
Cause
Heavy Rain
Property damage
$5,000
Reported by
Local Official
Coordinates
40.357, -111.895

Time is estimated. Homes in Saratoga Springs sustained water damage due to intense bursts of rain, in particular on South Island Road. City parks were also impacted with floodwaters. Construction sites were also affected by rainfall.

Thunderstorm Wind, Tooele

When
August 12, 3:10 PM MST
Where
Tooele County, 2.52 mi ESE of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.160, -112.890

A wind gust of 61 mph was recorded at the White Sage mesonet site.

Thunderstorm Wind, Utah

When
August 12, 5:40 PM MST
Where
Utah County, 1.72 mi WSW of Springdell
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.320, -111.650

A wind gust of 59 mph was recorded at the Alta Aquaduct mesonet site.

Flash Flood, Washington

When
August 13, 10:00 AM MST to 12:00 PM MST
Where
Washington County, 3.08 mi NNW of Zion Lodge to 4.06 mi WNW of Zion Lodge
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.293, -112.965

Park rangers reported that multiple canyons near the Observation Point area had flash flooding. Time is estimated.

Flash Flood, Kane

When
August 13, 12:02 PM MST to 3:02 PM MST
Where
Kane County, 8.61 mi SW of Adairville to 8.03 mi SW of Adairville
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
37.024, -112.020

Park rangers reported deep fast flowing water in Buckskin Gulch. The exact details regarding depth of water are not known. Three hour radar estimated precipitation across most of the warned area ranged from 1-2 inches.

Flash Flood, Kane

When
August 13, 1:10 PM MST to 9:00 PM MST
Where
Kane County, 17.06 mi E of Alton to 9.97 mi N of Paria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.466, -112.172

The Paria River near Kanab gauge recorded a peak flow of 1270 cfs when the flood wave passed through.

Flash Flood, Wayne

When
August 13, 1:30 PM MST to 3:15 PM MST
Where
Wayne County, 3.44 mi SSE of Notom to 3.58 mi SSE of Notom
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.183, -111.098

A park ranger reported water across Notom Road from Burrow Wash.

Thunderstorm Wind, Tooele

When
August 13, 2:20 PM MST
Where
Tooele County, 19.73 mi NW of (Dpg)michael Aaf Dug
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -113.240

A wind gust of 58 mph was recorded at the Salt Flats mesonet site.

Flood, Millard

When
August 13, 2:35 PM MST to 5:35 PM MST
Where
Millard County, 1.94 mi SW of Scipio to 6.12 mi SE of Scipio
Cause
Heavy Rain
Property damage
$5,000
Reported by
Department of Highways
Coordinates
39.227, -112.121

State Route 50 was closed from Scipio to Salina from milepost 131 to milepost 154 due to flooding.

Thunderstorm Wind, Tooele

When
August 13, 2:40 PM MST
Where
Tooele County, 9.41 mi WNW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.240, -113.090

A wind gust of 61 mph was recorded at the Playa Station mesonet site.

Thunderstorm Wind, Tooele

When
August 13, 2:55 PM MST
Where
Tooele County, 7.4 mi NNW of (Dpg)michael Aaf Dug
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -112.980

A wind gust of 64 mph was recorded at the Lower Cedar Mtn mesonet site.

Flash Flood, Garfield

When
August 13, 3:00 PM MST to 5:00 PM MST
Where
Garfield County, 6.26 mi ENE of Escalante Muni Arpt to 6.14 mi S of Boulder
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.778, -111.461

The Escalante River near Escalante gauge recorded a flow increase to 2300 cfs.

Thunderstorm Wind, Tooele

When
August 13, 3:55 PM MST
Where
Tooele County, 3.8 mi NNW of Dugway
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
40.300, -112.780

A wind gust of 69 mph was recorded at the Cedar Mountain mesonet site.

Thunderstorm Wind, Tooele

When
August 13, 4:04 PM MST
Where
Tooele County, 0.69 mi N of Ajax Station
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.280, -112.400

A wind gust of 62 mph was recorded at the Clover mesonet site.

Hail, Davis

When
August 13, 4:06 PM MST
Where
Davis County, 0.85 mi NW of Sunset
Measured
1 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
41.140, -112.030

Social media reports showed 1 inch diameter hail in Sunset and Clearfield.

Thunderstorm Wind, Davis

When
August 13, 4:10 PM MST
Where
Davis County, 1.48 mi SSW of Kaysville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.010, -111.960

A wind gust of 59 mph was recorded at the SR-177 at MP 5 mesonet site.

Hail, Davis

When
August 13, 4:10 PM MST
Where
Davis County, Clearfield
Measured
1 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
41.120, -112.020

A social media photo showed one inch diamter hail in Clearfield.

Thunderstorm Wind, Salt Lake

When
August 13, 4:25 PM MST
Where
Salt Lake County, 0.52 mi E of Magna
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
40.700, -112.090

A social media post showed pictures of a large tree that was snapped by strong winds in Magna.

Hail, Utah

When
August 13, 4:48 PM MST to 5:06 PM MST
Where
Utah County, 6.13 mi W of Lehi
Measured
1 in hail
Property damage
$15,000
Reported by
Social Media
Coordinates
40.389, -111.965

Social media photos from around Eagle Mountain, Saratoga Springs, and Lehi showed 1-1.5 inch diameter hail.

Thunderstorm Wind, Utah

When
August 13, 4:55 PM MST
Where
Utah County, 4.27 mi W of Lehi
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
40.390, -111.930

A wind gust of 59 mph was recorded at a personal weather station in Saratoga Springs.

Hail, Utah

When
August 13, 5:01 PM MST
Where
Utah County, 6.57 mi SSW of Lehi
Measured
1 in hail
Reported by
Public
Coordinates
40.310, -111.890

One inch diameter hail was reported at Saratoga Springs.

Hail, Utah

When
August 13, 5:06 PM MST
Where
Utah County, 1.48 mi SSE of Lehi
Measured
1.5 in hail
Property damage
$50,000
Reported by
Social Media
Coordinates
40.380, -111.840

Social media reports showed 1.5 inch diameter hail at Lehi. Time and location are estimated by radar.

Thunderstorm Wind, Summit

When
August 13, 5:10 PM MST
Where
Summit County, 1.73 mi SW of Hoytsville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.850, -111.400

A wind gust of 59 mph was recorded at the Wanship mesonet site.

Flash Flood, Tooele

When
August 13, 5:12 PM MST to 7:15 PM MST
Where
Tooele County, 0.23 mi S of Stockton to 2.12 mi SSW of Stockton
Cause
Heavy Rain / Burn Area
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.447, -112.370

The Tooele County emergency manager reported a debris flow from the Jacob City Fire burn scar on county roads near Soldier Creek. Utah Department of Transportation officials also reported mud and rock across state Route 36 following the Flash Flood Warning.

Hail, Utah

When
August 13, 5:18 PM MST
Where
Utah County, 1.5 mi NNE of Geneva
Measured
1.75 in hail
Property damage
$25,000
Reported by
Social Media
Coordinates
40.300, -111.740

Social media photos showed hail from 1-1.75 inches in diameter at Orem and Lindon.

Thunderstorm Wind, Utah

When
August 13, 5:20 PM MST
Where
Utah County, 0.87 mi SW of Ironton
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.210, -111.660

A wind gust of 59 mph was recorded at the I-15 @ Provo mesonet site.

Thunderstorm Wind, Utah

When
August 13, 5:30 PM MST
Where
Utah County, 1.26 mi ENE of Springdell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
40.340, -111.600

A wind gust of 65 mph was recorded at the Provo Canyon mesonet site.

Thunderstorm Wind, Utah

When
August 13, 5:32 PM MST
Where
Utah County, 0.69 mi S of Olmstead
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.320, -111.730

A wind gust of 62 mph was recorded at the I-15 at Orem mesonet site.

Hail, Utah

When
August 13, 5:51 PM MST
Where
Utah County, 1.58 mi W of Olmstead
Measured
1 in hail
Property damage
$15,000
Reported by
Public
Coordinates
40.330, -111.760

One inch diameter hail was reported at Lindon.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2024Every state in 2024This day in weather historyWarnings in Utah, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214097, 1214098, 1214099, 1214100, 1214101, 1213209, 1214426, 1214103, 1214422, 1214104, 1214105, 1212963, 1212965, 1213009, 1212986, 1214107, 1213222, 1214108, 1214109, 1213023, 1214111, 1214113, 1213183, 1214114, 1214399, 1214115, 1213192, 1214116, 1214406, 1214412, 1214117, 1213187, 1213194, 1214119, 1214120, 1214121, 1214417.